New Drugs for Relapse Remitting MS - A comment on benefits and risks.

In an article on Multiple Sclerosis News Today Ed Tobias, who has MS, discusses news items on the increasing awareness of possible risks associated with some of the new MS Disease Modifying Drugs (DMDs).

He writes: “…all disease-modifying treatments have the possibility of side effects, and some are more serious than others. We who use the treatments should always be doing so with our eyes wide open and fully informed of the risks.

He was referring to recently published information on Gilenya which came under scrutiny by the FDA (The US Food and Drugs Administration) who regulate all medical products in the USA. A recent study described a risk that people who had been taking Gilenya were at risk of significant relapse events when they came off the drug.

Similarly, warnings that Lemtrada may put some people at risk of stroke and other vascular events have been discussed. In most cases, such risk warnings refer to relatively few cases compared with the number of cases being successfully treated worldwide. In cases where the risk occurs on withdrawing from certain medicines careful management of the withdrawal process is needed to reduce risks of “rebound” events.

Ed’s comments on being well informed of any risks involved in any long-term treatment are clearly important. As somebody who relies on such drugs, he remains positive. However, remaining aware of possible risks and reporting significant changes to your medical team is vital in the self-management of MS.

The process of learning more about long-term use and the benefits and risks of any drug is a normal part of the continued surveillance of medication world-wide and all MS specialist have access to the resources that keep them informed of any new findings. That’s why it is important that anyone on DMDs should follow all guidelines provided and ensure they keep all appointments with their specialist team. Most teams will provide emergency guidelines and/or telephone helplines in case of concerns.

Dr Rosie Jones – 6th December 2018

← Older Newer →